Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 3, 2009, 5:16 PM MST for Pima County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2009, 5:16 PM MST (00:16 UTC)
- Expired
- Jul 3, 2009, 7:15 PM MST
- In force
- 119 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 040016 FFWTWC AZC019-040215- /O.NEW.KTWC.FF.W.0007.090704T0016Z-090704T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 516 PM MST FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 715 PM MST * AT 513 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS GENERATING EXTREMELY HEAVY RAINFALL NEAR ANEGAM AND SANTA ROSA IN NORTH CENTRAL PORTIONS OF THE TOHONO OODHAM NATION. EXPECT RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WITH STORM MOVEMENT VERY LIMITED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SIL NAKYA WASH...SANTA ROSA WASH...GU ACHI WASH...ANEGAM WASH AND QUIJOTOA WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3244 11220 3251 11192 3228 11195 3221 11215 $$ MEYER
3 follow-up statements
000 WGUS75 KTWC 040047 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 547 PM MST FRI JUL 3 2009 AZC019-040215- /O.CON.KTWC.FF.W.0007.000000T0000Z-090704T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 547 PM MST FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING EXTREMELY HEAVY RAINFALL NEAR TO SOUTH OF SANTA ROSA. RAINFALL AMOUNTS EXCEEDED 2 INCHES WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SIL NAKYA WASH...SANTA ROSA WASH...GU ACHI WASH...ANEGAM WASH AND QUIJOTOA WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3244 11220 3251 11192 3228 11195 3221 11215 $$ MEYER
000 WGUS75 KTWC 040129 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 629 PM MST FRI JUL 3 2009 AZC019-040215- /O.CON.KTWC.FF.W.0007.000000T0000Z-090704T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 629 PM MST FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 626 PM MST...SHOWERS AND THUNDERSTORMS WERE DIMINISHING AROUND ANEGAM AND SANTA ROSA IN NORTHERN PORTIONS OF THE TOHONO OODHAM NATION. HOWEVER...HEAVY RUNOFF WILL CONTINUE FROM EARLIER HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. AREAS SOUTH OF SANTA ROSA REMAINED VERY ACTIVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SIL NAKYA WASH...SANTA ROSA WASH...GU ACHI WASH...ANEGAM WASH AND QUIJOTOA WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3244 11220 3251 11192 3228 11195 3221 11215 $$ MEYER
000 WGUS75 KTWC 040211 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 711 PM MST FRI JUL 3 2009 AZC019-040220- /O.EXP.KTWC.FF.W.0007.000000T0000Z-090704T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 711 PM MST FRI JUL 3 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST FOR NORTH CENTRAL PIMA COUNTY... AT 710 PM MST...SHOWERS AND THUNDERSTORMS HAD GREATLY DECREASED AROUND THE SANTA ROSA AND ANEGAM AREAS. HEAVY FLOW WILL CONTINUE IN WASHES OVERNIGHT...BUT THE WARNING WAS ALLOWED TO EXPIRE. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 845 PM MST. LAT...LON 3244 11220 3251 11192 3228 11195 3221 11215 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:00 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 300 PM MST FRI JUL 3 2009 .SYNOPSIS...THE COMBINATION OF SOLAR HEATING...A MOIST AIRMASS IN PLACE ACROSS ALL OF SOUTHEAST ARIZONA...WEAK STORM MOTIONS AND A LIFTING MECHANISM IN THE MIDDLE LEVELS OF THE ATMOSPHERE PUSHING INTO THE AREA FROM THE SOUTH WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS WITH AN ENHANCED THREAT OF PRODUCING HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. OTHERWISE...ABUNDANT MOISTURE WILL BRING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES INTO THE WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY. && .DISCUSSION...KEMX RADAR INDICATED MAINLY ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHEAST ARIZONA EARLY THIS AFTERNOON... WITH SCATTERED THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA. A LOOP OF THE RADAR IMAGERY INDICATES THE WEAK MCV/MID-LEVEL FEATURE THAT WAS OVER COCHISE COUNTY THIS MORNING IS NOW TRACKING WEST ACROSS SANTA CRUZ COUNTY. I WOULD EXPECT THIS FEATURE WILL ENHANCE THUNDERSTORM DEVELOPMENT AS IT TRACKS FURTHER WEST INTO THE LATE AFTERNOON HOURS. THE 12Z KTWC UPPER AIR SOUNDING SHOWED A VERY MOIST AIRMASS RESIDING ACROSS THE AREA...WITH A PRECIPITABLE WATER VALUE OF 1.56 INCHES. THIS MOISTURE IS ALSO EVIDENT AT THE SURFACE...WITH SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S. WEAK FLOW IS ALSO EVIDENT ON THE UPPER AIR SOUNDING FROM THE SURFACE TO 500 MB. THIS WOULD SUGGEST A WEAK MOTION TO STORMS TODAY ACROSS THE FORECAST AREA. THIS FACT COMBINED WITH A VERY MOIST AIRMASS WOULD SUGGEST THAT THE MAIN THREAT TODAY WILL BE VERY HEAVY RAIN...WITH A LOWER RISK FOR STRONG THUNDERSTORM OUTFLOWS. THE 500 MB HIGH CENTER IS OVER THE SOUTHERN PLAINS TODAY. WE SHOULD CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE ROTATING NORTHWARD INTO THE FAR SE CORNER OF THE STATE INTO THE EARLY EVENING. THIS FEATURE WILL SERVE AS AS AN MECHANISM FOR THUNDERSTORM CONVECTION ACROSS THE FORECAST AREA. GIVEN THE WEAK STORM MOTION...THE VERY MOIST AIRMASS AND THIS FOCUSING MECHANISM ROTATING NORTHWARD ACROSS OUT NECK OF THE WOODS...I CONSIDERED THE POSSIBILITY OF ISSUING A FLASH FLOOD WATCH FOR PORTIONS OF MY FORECAST AREA. HOWEVER...I BELIEVE THAT THE WEAK FEATURES MOVING ACROSS THE FORECAST AREA ARE NOT SUFFICIENT ENOUGH TO ALLOW STORMS TO ORGANIZE INTO AND SIGNIFICANT THUNDERSTORM CLUSTERS. GIVEN THIS...I DO NOT BELIEVE THAT THE HEAVY RAIN WILL BE WIDESPREAD ENOUGH TO WARRANT THE WATCH. THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL GRIDS. OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA. && .AVIATION...THE COMBINATION OF SOLAR HEATING...A MOIST AIRMASS IN PLACE ACROSS ALL OF SOUTHEAST ARIZONA...WEAK STORM MOTIONS AND A LIFTING MECHANISM IN THE MIDDLE LEVELS OF THE ATMOSPHERE PUSHING INTO THE AREA FROM THE SOUTH WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS WITH AN ENHANCED THREAT OF PRODUCING HEAVY RAINFALL THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL LOWER VISIBILITIES TO 1-3 NM IN HEAVY RAIN...WITH LOWER THAN NORMAL CLOUD CEILINGS. ALTHOUGH THE RISK FOR STRONG AND GUSTY THUNDERSTORM WINDS TO 45 MPH STILL EXISTS...THE OVERALL THREAT OF STRONG WINDS IS MINIMAL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1039 AM MST FRI JUL 3 2009 AZZ019-029>035-041200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1039 AM MST FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY... PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK... PARTICULARLY WEST OF TUCSON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:06 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 3, 7:33 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 3, 7:36 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 3, 7:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 3, 8:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 6 hr |
| Jul 3, 10:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 3, 11:31 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.